Advertisement

Can Medications Other than Antipsychotics Cause TD?

Are antidepressants, anti-nausea medications, and other drugs associated with tardive dyskinesia?

Can Medications Other than Antipsychotics Cause TD?

Tardive dyskinesia (TD) is an involuntary movement disorder. It is most often associated with neuroleptic medications, also known as antipsychotics, which are medications prescribed for the treatment of schizophrenia, bipolar disorder, and other mental health disorders.

TD has also been associated with other types of medications, and below we will look at what we do and don’t know about the possibility that these other medications can cause TD.

Why do neuroleptic medications cause TD?
Neuroleptic medications work by acting on neurotransmitters, which are chemicals that enable signaling between nerves. Older neuroleptics (referred to as “first-generation” neuroleptics) act on the neurotransmitter dopamine. Newer neuroleptics (called “second-generation” or “atypical” neuroleptics) act on the neurotransmitters dopamine and serotonin. Second-generation neuroleptics have a different mechanism of action and have less of an impact on normal dopamine functioning.

It is not known exactly why neuroleptic medications can result in TD, but one theory is that medications that block dopamine can result in abnormal signaling between nerves and muscles, which results in the involuntary movements experienced by people with TD. Genetics are also believed to be a factor in the development of TD.

Can other medications cause TD?
In addition to neuroleptic medications, there are a variety of other drugs that have been associated with TD.

  • Medications for nausea and gastrointestinal disorders. TD has been associated with certain medications that treat nausea and gastrointestinal disorders. These medications are dopamine receptor antagonists, which work by blocking dopamine. By blocking dopamine, these drugs essentially block the nauseous feelings from traveling between the gut and the brain.
  • Some antidepressants. Movement disorders are a potential side effect of some antidepressants, medications prescribed for the treatment of depression and other mental health disorders. In some cases, movement disorders may be TD or cause symptoms similar to TD. However, not all movement disorders are TD, and it is not clear if these drugs are the cause of TD or worsen symptoms of existing TD. These examples are less prevalent than TD caused by neuroleptics and are more common in elderly people.
  • Other medications. Some resources list other drugs that may cause TD. These include certain medications used to treat seizures, pulmonary disease, and Parkinson’s disease, as well as some stimulants. TD-like symptoms may be seen in people with a variety of other conditions, but again, it is not understood whether these symptoms are caused by these medications or something else, such as a previously used medication.

If you are to draw any conclusions about the association between non-neuroleptic medications and TD, it is the importance of telling your healthcare provider about all the medications you are taking and medications you have taken in the past.

This includes medications you have been prescribed by other healthcare providers, dietary and herbal supplements, and drugs you have taken recreationally.

While there is still much that we do not know about TD, it is well-established that drugs can interact with other drugs. Drug interactions can lead to adverse effects and less effective treatment. Always be as honest and accurate as possible when speaking to your healthcare provider.

Medically reviewed in January 2021.

Sources:
Elsevier Patient Education. "Tardive Dyskinesia."
National Organization for Rare Disorders. "Tardive Dyskinesia."
Muhammad Atif Ameer and Abdolreza Saadabadi. "Neuroleptic Medications." StatPearls, 2020.
James Robert Brasic. "Tardive Dyskinesia." Medscape. October 17, 2018.
Clement C. Zai, Miriam S. Maes, et al. "Genetics of tardive dyskinesia: Promising leads and ways forward." Journal of the Neurological Sciences, 2018. Vo. 389.
Elyse M. Cornett, Matthew Novitch, et al. "Medication-Induced Tardive Dyskinesia: A Review and Update." The Ochsner Journal, 2017. Vol 17, No. 2.
Jack J. Chen. "Drug-Induced Movement Disorders: A Primer." U.S. Pharmacist. November 19, 2007.
Karen Frei. "Tardive dyskinesia: Who gets it and why." Parkinsonism and Related Disorders, 2019. Vol. 59.
Anelyssa D’Abreu and Joseph H. Friedman. "Tardive Dyskinesia‐like Syndrome Due to Drugs that do not Block Dopamine Receptors: Rare or Non‐existent: Literature Review." Tremor and Other Hyperkinetic Movements, 2018. Vol. 8.
Joshua M. Hauser, Joseph S. Azzam, Anup Kasi. "Antiemetic Medications." StatPearls, 2020.
Joseph H. Friedman. "Movement disorders induced by psychiatric drugs that do not block dopamine receptors." Parkinsonism and Related Disorders, 2020. Vol. 79.
Alexis Revet, Francois Montastruc, et al. "Antidepressants and movement disorders: a postmarketing study in the world pharmacovigilance database." BMC Psychiatry, 2020. Vol. 20.
Zachary S. Flake, Robert D. Scalley and Austin G. Baily. "Practical Selection of Antiemetics." American Family Physician, 2004. Vol. 65, No. 5.
U.S. Food & Drug Administration. "Drug Interactions: What You Should Know."

5 Answers About Tardive Dyskinesia
5 Answers About Tardive Dyskinesia
Interactive Doctor Discussion Guide: Tardive Dyskinesia
Interactive Doctor Discussion Guide: Tardive Dyskinesia
What Are the Symptoms of TD?
What Are the Symptoms of TD?
What Causes Tardive Dyskinesia?
What Causes Tardive Dyskinesia?
8 Risk Factors for Tardive Dyskinesia
8 Risk Factors for Tardive Dyskinesia
Tardive Dyskinesia: A Glossary of Terms
Tardive Dyskinesia: A Glossary of Terms
5 Complications of Living With Tardive Dyskinesia
5 Complications of Living With Tardive Dyskinesia
Tardive Dyskinesia: What to Expect at Your Appointment
Tardive Dyskinesia: What to Expect at Your Appointment